Lipid emulsion and propranolol: first case

October 22, 2010, 5:03 pm

★★½☆☆

Intravenous lipid emulsion in propranolol overdose. Dean P et al. Anaesthesia Nov 2010:65:1148-1150.

No abstract available online

This brief article presents the first clinical case report describing the use of IV lipid emulsion to treat propranolol overdose.  A 27-year-old woman was brought to the emergency department approximately 1 hour after ingesting 7 g of propranolol.  On presentation she was hypotensive (60/30 mmHg) and bradycardic (25 bpm).  Despite treatment with fluids, atropine, glucagon, and high-dose insulin, and eternal pacing she remained unstable, suffering tonic-clinic seizures and cardiac arrest.  A palpable pulse returned after administration of advanced life support measures, but her blood pressure and pulse remained low.  After consultation with Britain’s National poison Information Service, 20% Intralipid was given (100-ml bolus followed by 400-ml over 20 min).  The authors suggestions that the patient’s condition rapidly improved after this.

Case reports continue to accumulate describing the apparent beneficial effect of IV Intralipid in a variety of overdoses — bupivacaine,iamlodipine, amitriptylene, bupriopion, verapamil, atenolol, and now propranolol.  Unfortunately, this article would have been more convincing if it had included a more detailed time line, with specific information about change in vital signs and pressor requirements after lipid emulsion was begun.

4 Comments:

  1. precordialthump Says:

    Thanks for the post Leon,
    Did they mention the presence of a wide complex rhythm consistent with propanolol-induced sodium channel blockade?
    Your summary doesn’t indicate if they used NaHCO3, which would be standard treatment if the above was present. Propanolol is really a beta blocker masquerading as a sodium channel blocker.
    Still, there is a lot of smoke around intralipid, there must (?) be some fire. But surely its important to do the ‘tried and tested’ stuff first (even if we don’t have RCTs for all this stuff).
    Cheers,
    Chris

  2. Leon Says:

    Chris:

    There is no mention in the case report of bicarb administration. At one point the patient developed severe wide-complex bradycardia (rate ~ 25/min) that did not respond to atropine, glucagon, insulin, isoprenaline, external pacing, or epinephrine. After resuscitation from cardiac arrest, heart rate and blood pressure increased with high-dose adrenaline. The authors state that within 5 minutes of administering Intralipid they were able to lower the rate of adrenaline infusion.

    Was this the Intralipid? Possibly. Was it the result of everything else kicking in? Possibly. It’s a question that is no doubt impossible to answer precisely, but i think more detailed information about the patient’s clinical course might have allowed us better to separate the improbable from the likely.

  3. precordialthump Says:

    Thanks for those details Leon.
    The intralipid cases always look superficially impressive. I wonder how many unwritten case reports of the unsuccessful use of intralipid there are out there… Having said that, I’ll still reach for the magic oil (after trying all the other stuff) should the need arise!

    C

  4. Intralipid rescure therapy | Life in the Fast Lane Says:

    […] The Poison Review recently commented on a study detailing the first case of the clinical use of intralipid in reversing propanolol toxicity, including some of the caveats in interpreting this type of report. Nevertheless, it’s well worth remembering intralipid as a last-ditch measure in the resuscitation of a patients with cardiotoxicity induced by a lipophilic drug. […]